Metformin

lovestoquiltFebruary 21, 2006

I was wondering if anyone is taking this medication and if they have any side effects from it? This is my second week and I am still so nauseated. The stomach cramps aren't letting up at all. He wants me to "grin & bear it" for 30 days before changing the prescription. To see if my body will adjust. I was just diagnosed with diabetes. Help!

Thanks,

Karen

Thank you for reporting this comment. Undo
pamven

Ive been on it for almost a year. I never had ANY serious side effects,esp as severe as yours. Are you taking it on a full stomache?

    Bookmark   February 21, 2006 at 10:43PM
Thank you for reporting this comment. Undo
janet_ks

Karen,

I was on 1000 mg a day for about a year and although I did experience some gastro problems, I guess I simply adjusted to them, but I remember the first three weeks were pretty bad. I wasn't nauseated until recently when my doctor bumped me up to first 1500 mg and now 2000 mg because my readings aren't staying down. I tend to be nauseated in the evenings and if I eat too much at a meal or I eat Mexican food (which is one of my favorites, of course!!). My problems from day one have been some cramping, diarrhea and increased frequency. This has actually worked out pretty well for me since I used to have problems with occasional constipation (LOL). If you can, I'd try to stick it out a little while longer, especially if it ends up bringing your readings down. Good luck!!

Janet

    Bookmark   February 22, 2006 at 9:53AM
Thank you for reporting this comment. Undo
lovestoquilt

Janet, I am taking 2000 mg a day 2 tablets morning and night. I wonder if I should take one pill 4xs a day? Maybe that wouldn't be so hard on my system. I'm so nauseated in the mornings, worst than morning sickness....at least what I can remember. My "baby" is 30! LOL
Thanks for your encouragement.
Karen

    Bookmark   February 22, 2006 at 12:16PM
Thank you for reporting this comment. Undo
devorah

whoa - I have been wondering why my Dr. is making me gut it out with just diet and exercise. I have been asking people about the downside of the medicines, but never got any reply.

    Bookmark   February 22, 2006 at 3:42PM
Thank you for reporting this comment. Undo
thirdfrt

Hi Karen,

I am a diabetic and have been on Metformin for 10 years now. I could tolerate only one pill of the regular Metformin (1)(500mg), until they came out with Metformin Extended Release and then I was able to take one extra 500mg. (2) 500mg a day. I don't remember ever having the nausea but, I certainly had the diarrhea.
I just recently changed to a new diabetes doctor. He has started me on a new medicine called Fortamet. This is Metformin but reformulated in that it is suppose to release the medicine even slower so that you won't get the diarrhea or the other reactions. At least that is what he told me. He said too many people were like me not being able to tolerate the Metformin or Glucophage. I am starting this newest drug tomorrow. It is a smaller white pill and is coated and looks like it will be pretty easy to swallow. I am willing to try this and am hoping that it will work well for me.
Fortamet comes in 500mgs and 1000mgs.

This may be an option for you to consider, ask your doctor about this med if you continue to have problems.

These are the drugs that are available in that class. 1. Glucophage/Glucophage extended release 2. (Generic) Metformin/Metformin Extended Release, now the Fortamet a slower release of the drug Metformin.

There is a lot of information out on the internet about diabetes and these medications. If you can find yourself a diabetes educator, they can help you a lot in giving you information and about the newest drugs available. My diabetes educator happens to be a pharmacist and he has been a big help to me when I have questions.

I know that feeling of first being diagnosed with diabetes, but I will tell you that if you do your homework, follow your diet, exercise and above all don't give up you will do fine. Make sure you have a doctor that listens to you, keeps up with the latest information and meds and who really cares about you and your condition, that's so important.

thirdfrt!!!

    Bookmark   February 24, 2006 at 3:53AM
Thank you for reporting this comment. Undo
janet_ks

I don't mean to sound like I'm second guessing your doctor, but 2000 mg seems like a pretty hefty dose to start you out with. But, I'm no doctor and don't know your medical history so I probably don't have any right to comment. Just a thought, but if you're sick in the morning and that's when most people are at their lowest for the day, maybe you're too low?? Do you have a monitor and take your own readings? Are you sick before you eat, after or both before and after? I've attached a link that may give you some additional information. Hang in there!!

Here is a link that might be useful: Metformin info

    Bookmark   February 24, 2006 at 12:34PM
Thank you for reporting this comment. Undo
rachelacey

Karen,

I started on Metformin in November 2005. I, too, am on 2000 mg but my doctor started me out on 500 mg and then increased the dosage weekly until I reached 2000 mg. I was still having some problems, so I now take 1000 mg in the morning and 1000 mg at night. Check with your doctors and see if you can gradually build up to your 2000 mg. dosage.

    Bookmark   February 24, 2006 at 1:24PM
Sign Up to comment
More Discussions
I have RLS (Restless Leg syndrome) .... anyone else taking this drug ?
Anyone suffering with Restless Leg syndrome? I have...
vieja_gw
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
HEARING AIDS SUGGESTIONS/EXPERIENCES
Need at least one hearing aid. Dr recommends type...
Robert Givens
"Medicare Demystified"
A few minutes ago I saw a post from about six weeks...
Lindsey_CA
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
© 2015 Houzz Inc. Houzz® The new way to design your home™